Oklahoma, 2009

Hail and Damaging Wind in Oklahoma, July 16, 2009

July 16, 2009 · NWS AMA · 4 events in 1 county or zone

Severe thunderstorms across the central Oklahoma Panhandle produced large hail and strong thunderstorm wind gusts during the early evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the central Oklahoma Panhandle produced large hail and strong thunderstorm wind gusts during the early evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 16, 1:43 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 1:43 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
243 PM CDT THU JUL 16 2009

.DISCUSSION...
THE SUBTROPICAL RIDGE WILL CONTINUE TO SLOWLY BUILD AS IT RETROGRADES
BACK TO THE WEST WHILE THE UPPER LEVEL CYCLONE OVER THE GREAT LAKES
DIGS SOUTH. THIS WILL KEEP THE PANHANDLES UNDER NORTHWEST FLOW ALOFT
THROUGH THE GREAT PART OF THE CURRENT FORECAST PERIOD. AT THE
SURFACE...LATEST ANALYSIS DEPICTS A COLD FRONT EXTENDING ACROSS
SOUTHWEST KS AND EASTERN CO. THE 88D NETWORK ALSO SHOWS THIS FRONT
QUITE WELL FROM NEAR SYRACUSE...TO DODGE CITY...TO ALVA. A RIBBON OF
SUBTROPICAL MOISTURE EXTENDS FROM WEST TO EAST FROM SOUTHERN CA
ACROSS THE PANHANDLES WHILE SURFACE DEWPOINTS REMAIN IN THE UPPER 50S
TO LOWER 60S ACROSS MOST OF THE AREA. MID LEVEL LAPSE RATES REMAIN
RELATIVELY MODEST BUT SURFACE TEMPS IN THE MID 90S HAVE RESULTED IN
SUFFICIENT INSTABILITY. STORMS HAVE ALREADY DEVELOPED ALONG A PRE
FRONTAL TROF ACROSS THE WESTERN OK PANHANDLE AND HAVE QUICKLY
INCREASED IN INTENSITY. WHILE SHEAR IS LESS THAN OPTIMAL FOR
SUPERCELLULAR CONVECTION...IT SHOULD BE ENOUGH TO SUSTAIN MULTICELL
CLUSTERS THIS AFTERNOON AND EARLY EVENING BEFORE GROWING UPSCALE INTO
AN MCS ALONG AND AHEAD OF THE FRONT AS IT PLOWS INTO THE ANTECEDENT
WARM/MOIST AIR. RAIN CHANCES LOOK PRETTY GOOD FOR NEARLY ALL OF THE
PANHANDLES OVERNIGHT WITH SOME SEVERE STORMS LIKELY. THE MAIN THREAT
WILL AGAIN BE DAMAGING WINDS WITH LARGE HAIL LESS LIKELY.

THE FRONT IS EXPECTED TO DIVE SOUTH OVERNIGHT AND MOVE THROUGH MOST
IF NOT ALL OF THE FORECAST AREA BY 12Z. MAX TEMPS HAVE BEEN LOWERED
FOR FRIDAY INTO THE UPPER 80S IN MOST AREAS. THE STRONG FLOW ALOFT
SHOULD ENHANCE LEE TROFFING...WHICH SHOULD ALLOW THE BOUNDARY TO
RETREAT BACK TO THE NORTH DURING THE DAY. CONVECTION IS FORECAST TO
DEVELOP ALONG THIS BOUNDARY AGAIN DURING THE AFTERNOON. DEEP LAYER
SHEAR IS FORECAST TO IMPROVE DURING THE DAY...INCREASING THE THREAT
FOR ORGANIZED SEVERE WEATHER. LOW CLOUDS WILL BE POSSIBLE DURING THE
EARLY PART OF THE DAY WHICH COULD SERVE TO LIMIT INSTABILITY
SOMEWHAT. HOWEVER...A SHORTWAVE IS PROGGED TO ENHANCE LARGE SCALE
LIFT BY PEAK HEATING. POPS WERE INCREASED DURING THE AFTERNOON AND
EVENING HOURS. POPS CONTINUE THROUGH THE DAY ON SATURDAY AND
SATURDAY NIGHT WITH MAX TEMPS ONCE AGAIN GENERALLY IN THE UPPER 80S.

BY SUNDAY...THE FORECAST TRENDS TOWARD GENERALLY DRY DAYS WITH
THUNDERSTORMS POSSIBLE DURING THE EVENING HOURS AS CONVECTION DRIFTS
AWAY FROM THE HIGHER TERRAIN TO THE NORTHWEST. TEMPERATURES ARE
FORECAST TO WARM BACK INTO THE MID 90S BY MONDAY AREAWIDE BUT THE
NEXT COLD FRONT IS FORECAST TO ARRIVE EARLY TUESDAY. THIS FRONT WILL
COOL TEMPS BACK TO JUST BELOW SEASONAL NORMS BUT NO PRECIPITATION
WAS INCLUDED FOR TUESDAY AT THIS TIME. HOWEVER...I DID ADD SLIGHT
CHANCE POPS FOR TUESDAY NIGHT AS NORTHWEST FLOW ALOFT CONTINUES. THE
FORECAST WAS LEFT DRY WEDNESDAY AND THURSDAY WITH MEX TEMPS FOLLOWED
CLOSELY.

JOHNSON

&&

.FIRE WEATHER...
AMPLE LOW LEVEL MOISTURE AND 20FT WIND SPEEDS LESS THAN 15 MPH WILL
MITIGATE FIRE WEATHER CONCERNS THROUGH THE WEEKEND. THE ONLY ISSUE
WILL BE THE POTENTIAL FOR LIGHTNING RELATED GRASS FIRES WITH ANY
THUNDERSTORMS THAT DEVELOP. MINIMUM RELATIVE HUMIDITIES ARE FORECAST
TO REMAIN ABOVE 25 PERCENT THROUGH THE NEXT 7 DAYS.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  88  61  88  64 /  40  20  30  30  30
BEAVER OK                  63  86  60  90  64 /  50  30  50  30  30
BOISE CITY OK              63  86  61  88  62 /  40  40  40  30  30
BORGER TX                  68  91  66  89  68 /  40  20  40  30  30
BOYS RANCH TX              68  90  62  90  64 /  40  30  30  30  30
CANYON TX                  66  89  62  89  64 /  30  20  30  30  30
CLARENDON TX               67  90  62  88  64 /  40  20  30  30  30
DALHART TX                 64  87  61  90  63 /  40  30  40  30  30
GUYMON OK                  64  87  63  91  65 /  50  30  40  30  30
HEREFORD TX                66  90  62  88  63 /  30  20  30  30  30
LIPSCOMB TX                64  86  60  89  63 /  50  20  50  30  30
PAMPA TX                   67  89  62  88  64 /  40  20  40  30  30
SHAMROCK TX                69  90  63  89  65 /  40  20  40  30  30
WELLINGTON TX              70  91  66  90  66 /  40  20  40  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/02
Hazardous weather outlook, Jul 16, 12:00 PM CST, 4 hours 47 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUL 16 2009

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES
DUE TO THE COMBINATION OF A WEAK COLD FRONT...SUFFICIENT MOISTURE...
AND AN APPROACHING MINOR UPPER LEVEL LOW PRESSURE SYSTEM FROM THE
NORTHWEST. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS ALL OF
THE OKLAHOMA AND TEXAS PANHANDLES FRIDAY AFTERNOON THROUGH SATURDAY
NIGHT...AND AGAIN ON SUNDAY NIGHT...MONDAY NIGHT...AND TUESDAY NIGHT.
SOME OF THE STORMS WHICH DEVELOP DURING THIS TIME MAY BECOME STRONG
TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

ANDRADE

In the hours before

Local storm report, Jul 16, 4:18 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
518 PM CDT THU JUL 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 W AMARILLO            35.20N 101.91W
07/16/2009  E0.88 INCH       POTTER             TX   PUBLIC

            INTERSTATE 40 AND BELL

&&

EVENT NUMBER AMA0900018

NUNEZ
Local storm report, Jul 16, 4:21 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
521 PM CDT THU JUL 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             3 SSW AMARILLO          35.16N 101.84W
07/16/2009  E1.00 INCH       RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA0900020

JOHNSON
Local storm report, Jul 16, 4:23 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT THU JUL 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 WSW AMARILLO          35.19N 101.85W
07/16/2009  E1.00 INCH       POTTER             TX   TRAINED SPOTTER

            34TH AVE AND WASHINGTON

&&

EVENT NUMBER AMA0900021

NUNEZ
Local storm report, Jul 16, 4:26 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT THU JUL 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             4 SW AMARILLO           35.16N 101.87W
07/16/2009  E1.00 INCH       RANDALL            TX   PUBLIC

            QUARTER SIZE HAIL AT GEORGIA AND DOUGLAS

&&

EVENT NUMBER AMA0900022

NUNEZ
Special weather statement, Jul 16, 4:28 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT THU JUL 16 2009

OKZ001-002-162300-
CIMARRON OK-TEXAS OK-
528 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HOUGH TO KEYES...MOVING SOUTHEAST
AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Local storm report, Jul 16, 4:40 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT THU JUL 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             7 SSW AMARILLO          35.11N 101.87W
07/16/2009  E1.00 INCH       RANDALL            TX   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL AT WASHINGTON AND
            HOLLYWOOD

&&

EVENT NUMBER AMA0900023

JOHNSON

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
July 16, 4:47 PM CST
Where
Texas County, 0.69 mi N of Tyrone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.960, -101.070

Thunderstorm Wind, Texas

When
July 16, 4:52 PM CST
Where
Texas County, 3 mi NE of Tyrone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.981, -101.032

A trained spotter estimated the thunderstorm wind gusts just northeast of Tyrone.

Hail, Texas

When
July 16, 5:05 PM CST
Where
Texas County, 0.69 mi N of Tyrone
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.960, -101.070

Hail, Texas

When
July 16, 5:12 PM CST
Where
Texas County, 3 mi NE of Tyrone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.981, -101.032

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185995, 186001, 185996, 185997.